Minnesota, 2004

Damaging Wind in Minnesota, July 3, 2004

July 3, 2004 · NWS ABR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 3, 9:00 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 3, 9:00 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 AM CDT SAT JUL 3 2004

HAVE SENT OUT AN UPDATE TO INCREASE POPS THIS MORNING ACROSS THE
NORTH CENTRAL ZONES WITH A DECENT AREA OF THUNDERSTORMS STRETCHING
FROM WEST OF KMBG TO NEAR IPSWICH...MOVING EAST INTO THE
NORTHEASTERN ZONES BY MID DAY. WITH THE SURFACE LOW CENTERED OVER
SOUTHEAST ND...HAVE KMBG AND SITES WESTWARD ALREADY WITH A
WEST/NORTHWEST WIND...AND SITES ACROSS EASTERN SD WITH SOUTHERLY
WINDS. EXPECT FRONT TO PUSH THROUGH THIS AFTERNOON AND OVERNIGHT.
LATEST RUC SOUNDINGS STILL INDICATE LARGE INSTABILITY AND GOOD CAPE
FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON ACROSS THE EASTERN
ZONES. HAVE INCREASED POPS TO 50 PERCENT FROM KATY NORTH TO KETH.
OTHERWISE FORECAST LOOKS TO BE ON TRACK...AND JUST CHANGED WORDING
TO AREAL COVERAGE TERMS FOR PRECIPITATION.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

ALBRECHT
Hazardous weather outlook, Jul 3, 3:56 AM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
456 AM CDT SAT JUL 3 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041033-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
456 AM CDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY WITH THE BEST
CHANCE FOR STORMS IN THE EAST THIS AFTERNOON. SOME STORMS MAY BE
STRONG WITH FREQUENT LIGHTNING...STRONG GUSTY WINDS...HEAVY
RAIN...AND SMALL HAIL. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...INDEPENDENCE DAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KNUTSVIG

The radar

The Aberdeen radar (KABR), 154 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Traverse

When
July 3, 12:50 PM CST
Where
Traverse County, Wheaton
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.800, -96.500

Large branches were downed in Wheaton. One branch took down a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416077.